The 2015 AHA guidelines have included the addition of intravenous lipid infusion as a treatment for local anesthetic toxicity. Local anesthetics (think: Lidocaine, bupivicaine) are generally very safe, and are usually given in fairly small amounts. These drugs are lipid soluble, and their effects wear off as they diffuse into the body's fat.
Occasionally, relatively large amounts of these products are given for procedures in the extremities (for example, Bier's block procedures.) These drugs can also be used for spinal anesthesia. A locally injected anesthetic may inadvertently find it's way directly into the circulatory system.
Signs of local anesthetic toxicity can be tongue numbness, dizziness, drowsiness, disorientation. Large doses can lead to convulsions, respiratory depression, chest pain, and hypotension.
If local anesthetic toxicity is suspected (usually in an operating room type environment) a lipid emulsion infusion can be started in order to rapidly bind the drug. This, of course, should not take the place of initial stabilization and life saving measures such as airway support.
Lipid infusion may also be reasonable to consider in other forms of drug toxicity that have failed standard measures as well, although the data on this is conflicting.
There is no standard for preferred method of infusion, but one possibility (according to http://www.lipidrescue.org/) is: 20% lipid emulsion:
1.5 mL/kg as an initial bolus, followed by
0.25 mL/kg/min for 30-60 minutes
Bolus could be repeated 1-2 times for persistent asystole
Infusion rate could be increased if the BP declines.